Gauss Elimination by Segments and Multivariate Polynomial Interpolation

  • C. de Boor
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 119)


The construction of a polynomial interpolant to data given at finite pointsets in ℝ d (or, most generally, to data specified by finitely many linear functionals) is considered, with special emphasis on the linear system to be solved. Gauss elimination by segments (i.e., by groups of columns rather than by columns) is proposed as a reasonable means for obtaining a description of all solutions and for seeking out solutions with ‘good’ properties. A particular scheme, due to Amos Ron and the author, for choosing a particular polynomial interpolating space in dependence on the given data points, is seen to be singled out by requirements of degree-reduction, dilation-invariance, and a certain orthogonality requirement. The close connection, between this particular construction of a polynomial interpolant and the construction of an H-basis for the ideal of all polynomials which vanish at the given data points, is also discussed.


Formal Power Series Polynomial Interpolation Gauss Elimination Polynomial Ideal Diagonal Block 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Birkhoff G. The algebra of multivariate interpolation. In Constructive approaches to mathematical models, pages 345–363. Academic Press, New York, 1979. C. V. Coffman and G. J. Fix, eds.Google Scholar
  2. [2]
    de Boor C. Polynomial interpolation in several variables. In Proceedings of the Conference honoring Samuel D. Conte, pages xxx–xxx. Plenum Press, New York, 199x. R. DeMillo and J. R. Rice.Google Scholar
  3. [3]
    de Boor C. An alternative approach to (the teaching of) rank, basis and dimension. Linear Algebra Appl, 146: 221–229, 1991.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    de Boor C. On the error in multivariate polynomial interpolation. Applied Numerical Mathematics, 10: 297–305, 1992.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    de Boor C., Ron A. On multivariate polynomial interpolation. Constr. Approx., 6: 287–302, 1990.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    de Boor C., Ron A. On polynomial ideals of finite codimension with applications to box spline theory. J. Math. Anal. Appl., 158: 168–193, 1991.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    de Boor C., Ron A. Computational aspects of polynomial interpolation in several variables. Math. Comp., 58: 705–727, 1992.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    de Boor C., Ron A. The least solution for the polynomial interpolation problem. Math. Z., 210: 347–378, 1992.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Lorentz R. A. Multivariate Birkhoff Interpolation. Lecture Notes in Mathematics, v. 1516, Springer-Verlag, Heidelberg, 1992.Google Scholar

Copyright information

© Birkhäuser 1994

Authors and Affiliations

  • C. de Boor
    • 1
  1. 1.Computer Sciences DepartmentMadisonUSA

Personalised recommendations